Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS Salt Lake City, UT

July 29, 2010Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 29, 2010, 4:07 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2010, 4:07 PM MDT (22:07 UTC)
Expired
Jul 29, 2010, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 140 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WGUS55 KSLC 292207
FFWSLC
UTC025-300100-
/O.NEW.KSLC.FF.W.0014.100729T2207Z-100730T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT THU JUL 29 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KANE COUNTY IN UTAH...

* UNTIL 700 PM MDT

* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL OVER CROTON...WAHWEAP...COYOTE...LAST CHANCE...AND  
  SMITHS RUN BASINS. THESE BASINS ARE LOCATED NORTH AND NORTH EAST   
  OF THE TOWN OF BIGWATER.  FLOODING IS FORECAST TO TERMINATE AT     
  THE NORTH SHORE OF LAKE POWELL NEAR 7 PM THIS EVENING.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3701 11164 3737 11184 3749 11151 3742 11098
      3707 11119 3706 11124 3703 11124 3706 11130
      3704 11128 3700 11141

$$

MCINERNEY
2 follow-up statements
152 
WGUS75 KSLC 292337
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 PM MDT THU JUL 29 2010

UTC025-300100-
/O.CON.KSLC.FF.W.0014.000000T0000Z-100730T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
537 PM MDT THU JUL 29 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
EASTERN KANE COUNTY...

AT 524 PM MDT...THUNDERSTORM ACTIVITY OVER CROTON...WAHWEAP... 
COYOTE...LAST CHANCE...AND SMITHS RUN BASINS HAS SUBSIDED.  
HOWEVER...UP TO 1.5 TO 2.0 INCHES OF RAINFALL HAD FALLEN OVER THESE 
AREAS IN THE UPPER DRAINAGES. AS A RESULT...FLASH FLOODING IS LIKELY 
MOVING THROUGH THE MID TO LOWER PARTS OF THESE DRAINAGES AS OF 530 
PM.  THE FLOODING IS FORECAST TO TERMINATE AT LAKE POWELL NEAR 7 
PM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3701 11164 3737 11184 3749 11151 3742 11098
      3707 11119 3706 11124 3703 11124 3706 11130
      3704 11128 3700 11141

$$

MCINERNEY
904 
WGUS75 KSLC 300054
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
654 PM MDT THU JUL 29 2010

UTC025-300101-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-100730T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
654 PM MDT THU JUL 29 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR EASTERN KANE
COUNTY...

THUNDERSTORMS OVER THE DRAINAGES INCLUDED IN THE FLASH FLOOD WARNING 
HAVE CEASED.  ADDITIONALLY...IT IS ANTICIPATED THAT THE FLASH FLOOD 
HAS TERMINATED AT LAKE POWELL AT THIS TIME.  HOWEVER...RESIDUAL HIGH 
FLOWS MAY BE ENCOUNTERED AT THE LOWER DRAINAGES THROUGH THE EVENING 
HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3701 11164 3737 11184 3749 11151 3742 11098
      3707 11119 3706 11124 3703 11124 3706 11130
      3704 11128 3700 11141

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:02 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 29, 3:02 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT THU JUL 29 2010

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN NEARLY STATIONARY
OVER THE ROCKY MOUNTAIN REGION THROUGH THE END OF THE WEEK. THIS
WILL KEEP A MOIST AIRMASS IN PLACE OVER UTAH. AFTERNOON AND
EVENING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...ESPECIALLY ACROSS CENTRAL AND SOUTHERN UTAH.

&&

.DISCUSSION...THE DEEP MONSOONAL MOISTURE WILL CONTINUE TO STREAM
NORTH INTO UTAH AROUND THE FOUR-CORNERS HIGH FOR THE NEXT SEVERAL
DAYS. SOUTHERLY FLOW WILL CONTINUE TO REINFORCE THE DEEP MOISTURE
IN PLACE ACROSS UTAH THIS THROUGH THE EVENING HOURS TONIGHT BEFORE
TURNING MORE WESTERLY ON FRIDAY. THIS WILL ALLOW THE NORTHWEST TO
DRY A BIT. IT WILL NOT...HOWEVER...PUT AN END TO AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...BUT ONLY ALLOW A SOMEWHAT
SMALL DECREASE IN THE POSSIBILITY. SHOWERS AND THUNDERSTORMS HAVE
KICKED OFF NEAR THE WEAK WAVE OVER SOUTHERN UTAH THAT SHOWED UP
THIS MORNING ON WATER VAPOR IMAGERY...NAM AND GFS MODELS.

PRECIPITABLE WATER VALUES OF 1.1 TO 1.5 INCHES EXPECTED THIS
AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST UTAH WILL
REMAIN VALID. THE SOUTHEAST HALF OF THE CWA WILL EXPERIENCE LIGHT
FLOW AND EXPECT STORMS TO AGAIN BE SLOW MOVING. THE FLASH FLOOD
WATCH FOR MOST OF CENTRAL AND SOUTHERN UTAH THROUGH THIS EVENING
WILL BE ALLOWED TO CONTINUE.

GOOD CAPE AND SPEED SHEAR ACROSS NORTHERN UTAH HAS ALLOWED
THUNDERSTORMS TO ROLL THROUGH THE WASATCH FRONT THIS AFTERNOON.
ALTHOUGH NONE HAVE BEEN SEVERE...THERE WILL REMAIN A CHANCE THAT
THUNDERSTORMS COULD BECOME SEVERE.

LITTLE CHANGE IN THE LATE JULY-EARLY AUGUST MONSOONAL PATTERN. THE
RIDGE WILL REMAIN OVER THE INTERMOUNTAIN REGION WELL INTO NEXT
WEEK WITH A WEAK TROUGH SITTING OFF THE WEST COAST. THE RESULTING
SOUTH TO SOUTHWEST WINDS WILL CAUSE MOISTURE TO CONTINUE A
NORTHWARD MIGRATION INTO UTAH AND KEEP THE CHANCE OF AFTERNOON
CONVECTION...TO VARIOUS DEGREES...ACROSS MOST OF THE COUNTY
WARNING AREA.

&&

.AVIATION...THE THREAT OF THUNDERSTORMS CONTINUES TO BE THE MAJOR
WEATHER CONCERN THIS AFTERNOON AT THE SLC TERMINAL...WITH A 30
PERCENT CHANCE THAT THUNDERSTORMS WILL IMPACT THE AREA BETWEEN 22Z
AND 04Z. OTHERWISE...WINDS ARE NOW EXPECTED TO STAY SOUTH THROUGH
THE DAY...WITH A SLIGHT CHANCE THAT THEY SWITCH TO THE NORTHWEST
BETWEEN 22Z AND 01Z.

&&

.FIRE WEATHER...SOUTHERLY FLOW WILL KEEP AMPLE MOISTURE OVER THE
FIRE DISTRICT FOR THE NEXT FEW DAYS. THIS WILL RESULT IN SCATTERED
AFTERNOON THUNDERSTORMS...THOUGH ALL WILL BE WET IN NATURE.
OTHERWISE...BECAUSE OF GENERALLY LIGHT WINDS AND RELATIVELY HIGH RH
VALUES...NO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ010-012>014-016-019>021-517-518.

WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...TRAPHAGAN
AVIATION.......SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 29, 6:34 AM MDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
634 AM MDT THU JUL 29 2010

UTZ001>016-019>021-517-518-WYZ021-301245-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
634 AM MDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS UTAH AND SOUTHWEST
WYOMING. NUMEROUS SLOW MOVING STORMS WILL DEVELOP ACROSS CENTRAL
AND SOUTHERN UTAH TODAY WITH SOME OF THESE STORMS BEING CAPABLE OF
PRODUCING VERY HEAVY RAIN WHICH MAY RESULT IN FLASH FLOODING.
THERE IS ALSO THE THREAT OF LOCALLY HEAVY RAIN AND ISOLATED
SEVERE THUNDERSTORMS...PRODUCING WIND GUSTS IN EXCESS OF 60
MPH...ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING THIS AFTERNOON
THROUGH THIS EVENING.

THE COVERAGE OF THE THUNDERSTORMS IS EXPECTED TO DECREASE AFTER
1000 PM MDT ALTHOUGH A FEW STORMS WILL CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THIS MOIST AIRMASS WILL REMAIN IN PLACE THROUGH THE END OF THE
WEEK... RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS EACH
DAY... MAINLY IN THE AFTERNOONS AND EVENINGS.

HEAVY RAIN...ALONG WITH A THREAT OF FLASH FLOODING...WILL
CONTINUE ACROSS MAINLY CENTRAL AND SOUTHERN PORTIONS OF THE
OUTLOOK AREA INTO THE LATTER PART OF THE WEEK.

SOME DRYING AND A REDUCED THREAT OF THUNDERSTORMS WILL DEVELOP
ACROSS THE NORTHERN PORTIONS OF THE AREA EARLY THIS WEEKEND WHILE
THE SOUTH REMAINS MOIST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 29, 3:03 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
303 PM MDT THU JUL 29 2010

UTZ010-292145-
WASATCH PLATEAU/BOOK CLIFFS UT-
303 PM MDT THU JUL 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EMERY COUNTY UNTIL
345 PM MDT...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTH OF GREEN RIVER...IN THE HIGHER
TERRAIN TO THE EAST OF ROUTE 6 BETWEEN WELLINGTON AND GREEN RIVER.
THIS STORM WAS NEARLY STATIONARY.

THIS STORM IS PRODUCING LOCALLY HEAVY RAINFALL BETWEEN THE TOWNS OF
SUNNYSIDE AND GREEN RIVER. UP TO AN INCH OF RAIN HAS FALLEN IN THE
LAST HOUR. IN ADDITION TO HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS
TO 40 MPH CAN BE EXPECTED WITH THIS ACTIVITY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3934 11001 3931 11004 3921 11005 3918 11006
      3916 11010 3919 11024 3942 11016 3941 10999
      3937 10999
TIME...MOT...LOC 2059Z 109DEG 1KT 3928 11014

ROGOWSKI
Special weather statement, Jul 29, 3:57 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT THU JUL 29 2010

UTZ020-292245-
SOUTH CENTRAL UTAH UT-
357 PM MDT THU JUL 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KANE COUNTY UNTIL 445 PM
MDT...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF BIG WATER...OR 34 MILES SOUTH
OF ESCALANTE...MOVING NORTHEAST AT 30 MPH.

THIS STORM IS PRODUCING A HEAVY RAINFALL WITH OVER AN INCH OF
RAINFALL. IN ADDITION TO HEAVY RAIN...WIND GUSTS TO 40 MPH AND SMALL
HAIL WILL BE POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL KANE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3719 11167 3727 11169 3744 11147 3721 11136
      3721 11138 3724 11142 3721 11142
TIME...MOT...LOC 2155Z 242DEG 26KT 3728 11157

ROGOWSKI

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:03 PM MDTSpecial Weather StatementSLCKane42 min
Jul 28, 6:26 PM MDTFlash Flood WarningSLCKane3 hr
Jul 28, 6:47 PM MDTFlash Flood WarningSLCKane3 hr
Jul 28, 7:27 PM MDTFlash Flood WarningSLCKane3 hr
Jul 28, 8:07 PM MDTFlash Flood WarningSLCKane3 hr
Jul 29, 4:15 AM MDTFlash Flood WatchSLC18 hr
Jul 29, 5:39 AM MDTAreal Flood AdvisorySLCEmery4 hr
Jul 29, 3:03 PM MDTSpecial Weather StatementSLC42 min
Jul 29, 3:57 PM MDTSpecial Weather StatementSLCKane48 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.